Fioricet Special Warnings

Fioricet Special Warnings overview:

  • Fioricet and Drug Abuse and Dependence
  • Fioricet and Medication Overuse Headache

 

Fioricet and Drug Abuse and Dependence

Barbiturates such as butalbital (an active ingredient in Fioricet) may

cause you to become tolerant to the drug and cause you to depend on the drug both mentally and physically. This is especially true if you use the drug for long periods of time at high doses. The average daily dose for a person addicted to barbiturates is usually about 1500 mg. As tolerance to barbiturates increases, a person addicted to barbiturates may need more of the drug to obtain the same results. As this occurs, the margin between the amount a person addicted to barbiturates needs and the amount of the drug that could cause death becomes smaller. Drinking alcohol lowers that amount of a barbiturate like butalbital that can be fatal. Major withdrawal symptoms (convulsions, confused thinking, and lack of awareness of what is going on around you) may occur within 16 hours and last up to 5 days after you stop taking Fioricet. Withdrawal symptoms become less severe and gradually decline over approximately 15 days.

If you find yourself dependent on Fioricet, you will need to gradually be taken off the drug. Withdrawal should be done under the supervision of your doctor, and following your doctor’s instructions carefully at a level you can physically and mentally tolerate.

Fioricet and Medication Overuse Headache

If you use Fioricet for an extended period of time, you may develop a medication overuse headache.

A medication overuse headache is sometimes defined as:

  • Having a headache for 15 or more days a month
  • Using a headache treatment (such as Fioricet) for 10 or more days a month, for longer than 3 months at a time.
  • Your headaches get worse over time rather than better.

These headaches may exist because you are taking too much Fioricet (either taking too high of a dose, taking it too often, or both) which ultimately leads to headaches that occur every day or nearly every day instead of pain relief.

Here’s how it works: Taking butalbital-containing products (such as Fioricet) can increase your frequency of headaches, including migraine attacks. You may then take more Fioricet to get rid of your headache pain. Using too much Fioricet then causes medication overuse headaches, which causes you to take more Fioricet to get rid of the additional headaches. This creates a vicious, unhealthy cycle.

Medication overuse headaches can reduce your quality of life even more than if you were just experiencing occasional headaches.

If you are concerned that you may be experiencing medication overuse headaches, contact your doctor immediately.

Written & reviewed by: Lisa Erwin R.Ph. CGP | Last review date: Dec 2010. Click the References Link below for a complete list of references.

Written & reviewed by: Lisa Erwin R.Ph. CGP | Last review date: Dec 2010.
View References